Cause Of My Dizziness Has Been Found

By Richard157 Latest Reply 2009-05-04 16:15:14 -0500
Started 2009-04-29 19:21:49 -0500

I started a thread several months ago about my having dizziness and times I almost blacked out. Many tests were prescribed by my internal medicine doctor and neurologist over a five month period and no cause of this problem was found. I made a list of suggestions made by my friends on the websites. I told my doctors about my friends making those suggestions. The neurologist frowned and turned up his nose at the idea that any good suggestion could be made in a support group. I told my internist I wanted my inner ear examined since it has to do with equiibrium and balance. He agreed to having a cat scan made. I told him I wanted an ENT to see the results. The scan showed a mild infection in my inner ear. The ENT prescribed Meclizine, an antihistamine. There was not enough infection to require an antibiodic. I have been taking the medication several weeks now and my dizziness is almost gone. The headaches I had for five months are very minor now. I did not tell my doctors that two members of the online support groups had suggested an ENT and there being possible problems with my inner ear. If I had done so I may never have gotten a referral for an ENT. Lol! I am so much better now that I am working outside on my house and I will be climbing ladders and painting next week.

21 replies

Anniia 2009-05-04 09:39:48 -0500 Report

I am currently having major dizziness issues and my primary care doctor put me on dramamine. It seemed to help at first, but it just curbed the worst of the symptoms. Never made the dizziness go away entirely. The doctor has increased my dose, but this is just making me sleep all the time. I can not function! To add to this, it is affecting my ability to wake from an insulin reaction. Has anyone had this happen to them from taking this medication? I am at my wits end… have an appointment with an ENT specialist … in 3 WEEKS! When you are a diabetic I feel they should try to get you in sooner, especially with the added stress of not wanting to sleep for fear I will not know when my blood sugar is low! I will call daily and hope for a cancellation to get in sooner.

Richard157 2009-05-04 16:15:14 -0500 Report

I hope someone sleeps in the same room as you in case you have a hypo that does not awaken you. Dramamine and the med I am taking have the same active ingredient as revealed on one of the other posts here. I had the same problem with being terribly sleepy. I gradually adjusted and it is not so bad now. I hope you will adjust too.

cyncyn 2009-05-01 11:34:52 -0500 Report

Glad to hear you are doing better,Richard. Some drs. don't want advise, they take that as an insult. They feel they are the educated one! But, what does it hurt to mention, different suggestions?
take care of yourself,

Sally 2009-05-01 10:26:53 -0500 Report

I forgot to add, that meclizine shutsoff the balance mechanism in your inner ear (my ENT told me this), so as unconfortable as it is, while you are on this medicine, try to do some head exercises that bring on dizziness. It helps your body readjust itself. I would sit on my chair and slowly swing my head to the left and then to the right several times a day. I still have recurrent inner ear infections several times a year. I pray that yours clears up with no lingering problems.

Sally 2009-05-01 10:22:34 -0500 Report

I had this situation several years ago, and was told for over three monthes (dizziness for all that time) that it was a virus, and was given meclizine. The meclizine worked, however as soon as I got off of it, my dizziness returned. The ENT I saw after that said that it was infected and he treated me with two different types of antibiotics. So if your symptoms return, insist on some antibiotics. Because of not getting anitibiotics quickly for my ears, I have permanant scar tissue and will for the rest of my life suffer from ear problems. The doctor said that once you have impaired tissue like that, any germ or bacteria will have an easier time causing sickness in that area. So be cautious with this. Also, you can get meclizine over the counter, you do not need a prescription. It is the active ingredient in dramamine. My doc didn't tell me that,so I payed for a prescription for a long time. I just happened to run out of my prescription one time and a pharmacist told me about the dramamine. I am not sure on the price difference, but it is nice to know. Good luck.

Richard157 2009-04-30 15:48:36 -0500 Report

Thank you dear friends! I appreciate your kind words and well wishes.

Yes John, it seems like hundreds of times I have read about people getting better advice in these support groups than from their doctors or any professional source.

2009-04-30 13:53:18 -0500 Report

Richard, I'm so glad you finally have this figured out. I should have recognized the signs. My mother is deaf in one ear and has a lot of problems with being dizzy, off balance. She uses some type prescription drops that really help her. I'll find out the name of them. I'm so glad you know what it is! Hugs, Angie

dyanne 2009-04-30 02:17:45 -0500 Report


Sarguillo 2009-04-29 20:36:09 -0500 Report

Great news. SOme of us learn enough about our bodies that the doctors would not beleive it unless they had to live it. COngrats. Hope you chose a good color for the house paint.

2009-04-29 20:10:22 -0500 Report

Great news Richard. I just read your old post a few days ago and wondered how that turned out for you.

Good luck with that.


Judimar 2009-04-29 19:36:36 -0500 Report

Hi Richard,

That is awesome. I hope that this is the solution and you continue to improve. As Lady Di said, don't over do :)



LadyDi - 26259Miller
LadyDi - 26259Miller 2009-04-29 19:29:31 -0500 Report

That's such good news, Richard. I hope this proves to be the answer for your problem. I understand why doctors might turn up their noses at the thought of considering suggestions or advice from non-medical sources, but it stands to reason that you can always learn from the experiences of others and/or the experiences they may have heard of from others. There are just times when we have to do as you seem to have done and insist on following certain paths - especially when we feel strongly about it. That may at times mean changing doctors, but that's okay too. Whatever it takes to get to the bottom of it is what needs to be done.

I hope you won't get too ambitious about climbing ladders, etc., however. Make sure you've got it licked before trying that, and be sure someone else is around in the event there is a problem.

Good luck! Take care.

Next Discussion: help »